Alert archive / Illinois / River Flood Warnings in 2014

River Flood Warning 8, NWS Lincoln, IL

February 21, 2014Vermilion County, Illinois

NWS Lincoln, IL issued this river flood warning at Feb 21, 2014, 11:41 AM CST for Vermilion County, Illinois. It took effect at Feb 21, 2014, 3:16 PM CST. It was in force for 36 hr.

The area

The outline as issued.

The facts

Issued
Feb 21, 2014, 11:41 AM CST (17:41 UTC)
In effect from
Feb 21, 2014, 3:16 PM CST
Expired
Feb 23, 2014, 2:49 AM CST
In force
36 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
Minor

County Vermilion County, IL

The radar

The Indianapolis radar (KIND), 125 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Vermilion River (E-IL) near Danville (DNVI2).

Action stage
16 ft
Minor stage
18 ft
Moderate stage
22 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03339000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

484 
WGUS43 KILX 211741
FLWILX
FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL 
1141 AM CST FRI FEB 21 2014

...The National Weather Service in Lincoln IL has issued a flood 
warning for the following river in Illinois...

  Vermilion River near Danville affecting Vermilion County

The following forecasts are based on observed precipitation, soil 
moisture conditions, and forecast precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons with interests along this river need to prepare for flooding.
Stay tuned for further updates on this flooding situation.

&&

ILC183-220741-
/O.NEW.KILX.FL.W.0008.140221T2116Z-140223T0849Z/
/DNVI2.1.ER.140221T2116Z.140222T1200Z.140223T0249Z.NO/
1141 AM CST FRI FEB 21 2014

The National Weather Service in Lincoln IL has issued a 

* Flood Warning for 
  The Vermilion River near Danville.
* from this afternoon to late Saturday night.
* At 1045 AM Friday the stage was 15.7 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this afternoon and continue to
  rise to near 20.6 feet by tomorrow morning. The river will fall 
  below flood stage by tomorrow evening.

&&

                  Fld  Observed         Forecast 6AM
Location          Stg  Stg  Day Time    Sat    Sun    Mon

Vermilion River
 Danville          18  15.7 Fri 11 AM   20.6   15.5   11.5

&&

LAT...LON 4015 8776 4015 8760 4009 8754 3999 8754
      4008 8763 4008 8776             

$$
1 follow-up statement
613 
WGUS83 KILX 220912
FLSILX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE LINCOLN IL
312 AM CST SAT FEB 22 2014
 

...The Flood Warning is cancelled for the following river in 
Illinois...

  Vermilion River near Danville affecting Vermilion County

The following forecasts are based on observed precipitation, soil 
moisture conditions, and forecast precipitation. River levels are 
expected to continue falling.

Since flooding has subsided, this will be the last statement for this
flooding event.

ILC183-220942-
/O.CAN.KILX.FL.W.0008.000000T0000Z-140223T0849Z/
/DNVI2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
312 AM CST SAT FEB 22 2014

The Flood Warning is cancelled for
  The Vermilion River near Danville.
* At  245 AM Saturday the stage was 17.4 feet.
* Flood stage is 18.0 feet.
* Forecast...The river crested below flood stage at 17.5 feet. The 
  river will fall to 13.4 feet by .

&&

                  Fld  Observed         Forecast 6AM
Location          Stg  Stg  Day Time    Sun    Mon    Tue

Vermilion River
 Danville          18  17.4 Sat 3 AM    13.4   10.7    8.9

&&

LAT...LON 4015 8776 4015 8760 4009 8754 3999 8754
      4008 8763 4008 8776             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this river flood warning went out at Feb 21, 11:30 AM CST, 11 minutes earlier.

Area forecast discussion, Feb 21, 11:30 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1130 AM CST Fri Feb 21 2014

.DISCUSSION...
ISSUED 1013 AM CST Fri Feb 21 2014

Tweaked grids a little this morning. Gradient remains strong
between retreating low over Lake Superior and high pressure
centered over the lower Mississippi River Valley. Winds have been
gusting near 45 mph at times along the I-74 corridor. As low moves
further away, winds should gradually drop off this afternoon.

Current highs are in line with new MAV guidance and will not make
any changes at this time.

Barker
&&

.AVIATION...
ISSUED 1128 AM CST Fri Feb 21 2014

Pressure gradient weakens through the remainder of the day and
winds should slowly diminish as surface low over Lake Superior
continues to gradually push away. Weak fast moving lobes of
vorticity rotating around deep James Bay upper low will bring
brief periods of cigs and possible -SN to area TAFs late tonight
into Saturday morning. As might be expected, timing between models
differ substainially. Will broadbrush at this point with a PROB
group for the I-74 terminals. Late in the period, windshift to
300-350 degrees is likely as next cold front pushes into
Illinois. Will include at KPIA but leave out elsewhere as shift
should occur close to end of TAF valid times.

Barker
&&

.PREV DISCUSSION...
ISSUED 323 AM CST Fri Feb 21 2014
Dynamic storm system moved through the region yesterday and
overnight with the main cold front well out to the east and the
occluded low center over nrn Wisconsin this morning. A small wave
rippling around this morning in the wake of the cold front
bringing some light snow and may continue through the morning
hours. Other than that, forecast is mainly a slow chill beyond
today and tomorrow as another push of cold air comes to the
Midwest. As far as precipitation, several shortwaves are hinted in
the models, but timing is not very consistent. Best consistency is
for Monday/Monday night, with the chance for accumulating snow.
Beyond Monday, temperatures fall below normals in the extended for
next week. At this point the forecast in the extended is dry, but
as it is also increasingly NWrly flow, expect to eventually see a
couple of short waves creep into the forecast.

SHORT TERM...Today and tomorrow...
A short break in the frigid temperatures as the max temps will
climb above freezing heading into the weekend. Clearing this
morning should result in a sunny afternoon, but clouds redevelop
for tomorrow so partly cloudy skies will keep temps from
increasing too much over todays max. Tonight and tomorrow night, a
quick shot for snow across the northern tier of the CWA as
shortwaves ripple through in the wake of the exiting low. Both
shots at precip should result in less than a half of an inch of
accumulation.

LONG TERM...Sunday through Thursday...
Relatively dry but beyond the weekend the operational models are
shearing out some energy across the center of the country and
setting up a weak boundary in parallel flow. Agreement btwn GFS
and ECMWF for the existence of a Monday/Monday night system, with
major issues with the timing. At the end of the NAM run, but the
NAM is leaning into the same solution. Just another quick shot of snow
with a clipper-like system from the WNW. Colder air moving in as
well, as flow amplifies and Midwest sees northwesterly flow
reestablish Tuesday night/Wednesday. Temperatures from midweek on
drop below seasonal normals again.

HJS

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Feb 21, 11:40 AM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1140 AM CST FRI FEB 21 2014

ILZ027>031-036>038-040>043-047>053-221200-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
1140 AM CST FRI FEB 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOODING CONTINUES TO CLOSE SOME LOW-LYING ROADWAYS ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FLOODING IS EXPECTED TO ALONG PORTIONS OF THE SPOON RIVER...THE
SANGAMON...AND THE ILLINOIS RIVER OVER THE NEXT COUPLE OF DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-054-055-057-221200-
CHAMPAIGN-DOUGLAS-EDGAR-MOULTRIE-PIATT-VERMILION-
1140 AM CST FRI FEB 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOODING CONTINUES TO CLOSE SOME LOW-LYING ROADWAYS ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FLOODING IS EXPECTED TO ALONG PORTIONS OF THE VERMILION RIVER...
THE SANGAMON...AND THE WABASH RIVER OVER THE NEXT COUPLE OF DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ056-061>063-066>068-071>073-221200-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-
RICHLAND-SHELBY-
1140 AM CST FRI FEB 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MINOR RIVER FLOODING IS EXPECTED TO DEVELOP ALONG THE LITTLE WABASH...
EMBARRAS...AND WABASH RIVERS OVER THE NEXT COUPLE OF DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARKER

In the hours before

Special weather statement, Feb 21, 8:54 AM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
854 AM CST FRI FEB 21 2014

ILZ027>031-036>038-040>053-211730-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-
INCLUDING THE CITIES OF...GALESBURG...PEORIA...BLOOMINGTON...
NORMAL...HAVANA...LINCOLN...CHAMPAIGN...URBANA...DANVILLE...
JACKSONVILLE...SPRINGFIELD...TAYLORVILLE...DECATUR
854 AM CST FRI FEB 21 2014

...SLICK AREAS ON AREA ROADWAYS AND SIDEWALKS THIS MORNING...

PONDING WATER FROM YESTERDAYS RAINFALL HAS FROZEN OVERNIGHT IN
MANY AREAS AND WILL PRODUCE SLIPPERY CONDITIONS ON AREA ROADWAYS
AND SIDEWALKS THIS MORNING. IN ADDITION...BLOWING SNOW FROM
SCATTERED SNOW SHOWERS LATE LAST NIGHT ARE PRODUCING AREAS OF
BLACK ICE...PARTICULARLY IN THE PEORIA AREA. TEMPERATURES SHOULD
CLIMB ABOVE FREEZING BY LATE MORNING MELTING THE SLICK SPOTS.

BARKER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 6:01 PM CSTSevere Thunderstorm WarningILXClark, Edgar14 min
Feb 20, 6:05 PM CSTAreal Flood WarningILXMason, Menard, Tazewell4 hr
Feb 20, 6:28 PM CSTAreal Flood WarningILXMcLean, Woodford6 hr
Feb 20, 8:56 PM CSTAreal Flood WarningILXSangamon17 hr
Feb 20, 9:28 PM CSTAreal Flood WarningILXLogan6 hr
Feb 20, 9:44 PM CSTAreal Flood WarningILXTazewell6 hr
Feb 20, 9:50 PM CSTRiver Flood WarningILXCass, Mason4 days
Feb 20, 10:02 PM CSTAreal Flood WarningILXMason, Menard, Tazewell15 hr
Feb 20, 10:48 PM CSTAreal Flood WarningILXDeWitt, Macon, Moultrie, Piatt, Shelby15 hr
Feb 20, 11:04 PM CSTAreal Flood WarningILXChampaign, Coles, Douglas, Edgar, Vermilion15 hr
Feb 21, 12:34 AM CSTAreal Flood WarningILXMcLean, Woodford12 hr
Feb 21, 3:35 AM CSTAreal Flood WarningILXLogan9 hr
Feb 21, 3:40 AM CSTAreal Flood WarningILXTazewell9 hr
Feb 21, 7:04 AM CSTRiver Flood WarningILXPiatt5 days
Feb 21, 10:15 AM CSTRiver Flood WarningILXBrown, Cass, Morgan, Schuyler16 days
Feb 21, 11:42 AM CSTRiver Flood WarningILXLawrence7 days
Feb 21, 11:59 AM CSTRiver Flood WarningILXCass, Fulton, Mason15 days
Feb 21, 12:25 PM CSTAreal Flood AdvisoryILXMcLean, Peoria, Tazewell, Woodford79 days
Feb 21, 12:31 PM CSTAreal Flood AdvisoryILXChampaign, Coles, DeWitt, Douglas, Edgar, Logan and 10 more51 hr
Feb 21, 1:21 PM CSTRiver Flood WarningILXMcLean, Tazewell, Woodford23 hr
Feb 21, 5:12 PM CSTRiver Flood WarningILXFulton4 days

Nearby

River Flood Warnings in Illinois, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.